Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 71, NWS Newport/Morehead City, NC

October 28, 1995Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Oct 28, 1995, 2:14 AM EDT for Onslow County, North Carolina. It was in force for 46 min.

The area

The counties it named.

The facts

Issued
Oct 28, 1995, 2:14 AM EDT (06:14 UTC)
Expired
Oct 28, 1995, 3:00 AM EDT
In force
46 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 6.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1995-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1995-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1699 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 280614 RRA
SVRMHX
NCC133-280700-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
214 AM EDT SAT OCT 28 1995
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  300 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...ONSLOW COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
AT 212 AM DOPPLER RADAR IN NEWPORT INDICATED SEVERE THUNDERSTORMS
ENTERING WESTERN ONSLOW COUNTY FROM NEAR CATHERINE LAKE SOUTH TO
HOLLY RIDGE. THESE STORMS WERE MOVING EAST AT 35 MPH AND WILL
MOVE THROUGH THE GREATER JACKSONVILLE AREA AROUND 230 AM AND
OVER EASTERN PARTS OF ONSLOW COUNTY FROM BELGRADE TO SWANBORO
BEFORE 3 AM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT FOR
RAPIDLY CHANGING WEATHER CON>DITIONS.
 
RVT/JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 27, 8:55 PM EDT, 5 hours 19 minutes earlier.

Area forecast discussion, Oct 27, 8:55 PM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT NC
855 PM EDT FRI OCT 27 1995

ALL DRESSED UP AND NO PLACE TO GO. AMS RMNS PRMD BUT CNVRGNC RMNS TO
OUR W. ISOLD LGT SHWRS CONT OVR FA WI STG MST SSW FLO. WNDS BLOWG 20
TO 25 ATTM AND SHUD CONT TO INCRS TO 35 KTS AS LO LVL GRAD TITENS
AHD OF FNT...SO WL CONT GALE ON CSTL WTRS. TORN BOX CONTS OVR WRN
SXNS OF FA SO WL CONT TO KP AN EYE ON THE SITUATION. NOT MUCH ELSE
TO SAY THAT HASNT BEEN SAID ALRDY.  CGG

.MHX...GALE WARNING CSTL WTRS.
       SCA SNDS.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 1:53 AM EDTSevere Thunderstorm WarningMHXDuplin48 min
Oct 28, 1:53 AM EDTSevere Thunderstorm WarningMHXGreene, Pitt48 min
Oct 28, 2:29 AM EDTTornado WarningMHXOnslow31 min
Oct 28, 2:45 AM EDTSevere Thunderstorm WarningMHXCraven45 min
Oct 28, 2:54 AM EDTSevere Thunderstorm WarningMHXCarteret, Jones51 min
Oct 28, 3:03 AM EDTSevere Thunderstorm WarningMHXPamlico42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.